Lightning, Androscoggin
- When
- July 4, 1:00 PM EST
- Where
- Androscoggin County, Poland
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.070, -70.380
A 25-year-old man was struck by lightning as he stood under an overhang of a building to stay dry from a storm. Both of his sneakers had holes burned in them.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A 25-year-old man was struck by lightning as he stood under an overhang of a building to stay dry from a storm. Both of his sneakers had holes burned in them. The man was transported to a nearby medical facility for evaluation and then released.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 8:43 AM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 943 AM EDT SAT JUL 4 2009 .SYNOPSIS... LOW PRESSURE WILL MOVE DOWN THE ST LAWRENCE RIVER VALLEY AS A TRAILING COLD FRONT MOVES SLOWLY OFFSHORE THIS AFTERNOON. A BRIEF BREAK IN THE COOL WET WEATHER IS EXPECTED THIS WEEKEND. ANOTHER UPPER TROUGH WILL BRING A BIT COOLER AND UNSETTLED WEATHER TO THE AREA MONDAY THROUGH WEDNESDAY. HIGH PRESSURE IS FORECAST TO BUILD TO THE SOUTH OF THE AREA THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1002 MILLIBAR LOW WAS OVER EASTERN QUEBEC AT 13Z WITH TRAILING COLD FRONT THROUGH EASTERN SECTIONS OF FORECAST AREA. VISIBLE SHOWS SCT-BKN CLOUDS ACROSS SOUTHERN HALF OF NEW HAMPSHIRE AS WELL AS SOUTHWEST MAINE WHERE HEATING HAS ALREADY PUSHED TEMPERATURES TO AROUND 70. MODIFIED 12Z KGYX RAOB HINTS THAT HEATING...COMBINED WITH COOLING ALOFT AND AN IMPULSE RACING EAST-SOUTHEAST...WILL SUPPORT A FEW STORMS WITH HAIL AND GUSTY WINDS THIS AFTERNOON...MAINLY ACROSS THE SOUTHERN HALF OF NEW HAMPSHIRE AND WESTERN MAINE. IVE ADDED A MENTION OF HAIL AND GUSTY WINDS TO THE ZONES FOR THE UPDATE. STORMS SHOULD BE MOVING A BIT FASTER THEN YESTERDAY SO ANY HYDRO ISSUES WILL BE CONFINED TO AREAS THAT EXPERIENCE TRAINING ECHOES. 1ST PERIOD GRIDS ADJUSTED BASED ON SATELLITE AND RADAR TRENDS AS WELL AS MESONET. .PREV DISC... BIT OF A TRICKY FORECAST FOR TODAY AS ENERGY CURRENTLY DIVING INTO BASE OF 500MB TROUGH CLOSED IT OFF BRIEFLY AS IT...AND ASSOCIATED COLD POOL...CROSSES NRN NEW ENGLAND TODAY. THE MTNS WILL LKLY DEAL WITH A FAIR AMOUNT OF CLOUDS...WITH SHRA THIS MORNING AND PERHAPS SOME THUNDER THIS AFTERNOON AS THIS AREA WILL BE RIGHT BENEATH THE CORE OF THE COLD AIR ALOFT. TO THE SOUTH...FORECAST A BIT TRICKIER AS THE LOWER TO MID LVLS WILL START WITH WESTERLY FLOW SHIFTING TO NW IN THE AFTERNOON. THIS WILL MEAN DOWNSLOPING...WHICH SHOULD HELP TO PARTIALLY CLEAR THINGS OUT...BUT ANY SUN WILL ADD TO INSTABILITY...SO COULD SEE SOME CONVECTION FIRE UP IN SOUTHERN ZONES AS WELL....ESPECIALLY IN THE LATE MORNING AND EARLY AFTERNOON. THINK THAT ONCE WEAK FRONTAL BOUNDARY MOVES THRU DURING THE MIDDAY HOURS...WILL SEE ADDL DRYING ON THE COASTAL PLAIN...AND CONVECTIVE THREAT WILL DIMINISH AS WE MOVE THROUGH MID-LATE AFTERNOON. ALSO...GIVEN COLD AIR ALOFT...ANY TSRA WILL HAVE THE POTENTIAL FOR SMALL HAIL...BUT THINK THE HEAVY RAIN IS REDUCED FROM PREVIOUS DAYS....GIVEN BETTER FLOW AND DRIER AIR IN PLACE. OTHERWISE...FOLLOWED A BLEND OF THE MAV AND RGEM FOR MAX T. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SUNDAY/... EXCEPT FOR A FEW LINGERING SHRA IN THE MTNS...EXPECTING A DRY EVENING. SKIES IN THE SRN ZONES SHOULD CLEAR OUT QUICKLY AFTER SUNSET...AND THE MTNS SHOULD SEE DIMINISHING CLOUDS AS WELL...ALTHOUGH THIS WILL LKLY HAPPEN MORE SLOWLY. MIN TEMPS WILL BE COOLER THAN WE HAVE SEEN IN THE LAST WEEK OR SO...AS COLD AIR IS IN PLACE...AND SKIES WILL CLEAR OUT FOR A CHANGE. && .LONG TERM /SUNDAY THROUGH FRIDAY/... ONE UPPER AIR SYSTEM DROPS ACROSS SOUTHERN QUEBEC PROVINCE THEN ACROSS NORTHERN NEW ENGLAND THROUGH TONIGHT FOLLOWED BY ANOTHER UPPER AIR LOW THROUGH TUESDAY. THAT LOW SLOWLY LIFTS NORTHEASTWARD THROUGH THE END OF THE WEEK...LEAVING US IN A MORE ZONAL FLOW FOR THE END OF THE WEEK. A MINOR SHORT WAVE IN THE UPPER FLOW RACES ACROSS THE FORECAST AREA ON FRIDAY. ALL THIS RESULTS IN A RELATIVELY DRY SUNDAY/SUNDAY NIGHT FOR THE BULK OF THE FORECAST AREA. CONDITIONS MOISTEN UP A BIT WITH THE ARRIVAL OF THE SECOND LOW TUESDAY WHICH WILL YIELD A CHANCE OF MAINLY AFTERNOON SHOWERS ESPECIALLY OVER NORTHERN/MOUNTAIN SECTIONS. TEMPERATURES FOR THE PERIOD BEGIN AT OR JUST SLIGHTLY BELOW NORMAL...THEN INCREASE TO SLIGHTLY ABOVE NORMAL BY THE END OF THE WEEK. USED GMOS TO POPULATE GRIDDED DATABASE. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM... KCON/KLEB...MAINLY VFR THRU TONIGHT. COULD SEE PERIODS OF MVFR VIS/CIGS IN SHRA...WITH THE OUTSIDE CHC OF A TSRA UNTIL ABOUT 20Z...BUT TOO LIMITED TO MENTION IN TAFS. KPSM/KPWM/KAUG...GRADUAL IMPROVEMENT DURING THE POST- SUNRISE MORNING HOURS...WITH VFR THRU THE AFTERNOON AND TONIGHT. SCAT SHRA/TSRA DEVELOPING WITH BRIEF MVFR POSSIBLE THROUGH 22Z. LONG TERM... MOSTLY VFR SUNDAY THROUGH TUESDAY EXCEPT FOR ANY LOCAL MVFR IN ANY SHOWERS MOSTLY IN THE AFTERNOON AND ESPECIALLY OVER NORTHERN/MOUNTAIN SECTIONS. && .MARINE... SHORT TERM...FAIRLY QUIET ON THE WATERS THRU TONIGHT. THE DENSE FOG WILL LINGER THIS MORNING OVER EASTERN SECTIONS...BUT SHOULD BEGIN TO GRADUALLY IMPROVE DURING THE DAYLIGHT HOURS WITH WIND SHIFT. WEST WINDS PICK UP...PERHAPS BRIEFLY GUSTING TO 20 KTS THIS AFTERNOON. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS LATE MORNING AND AFTERNOON WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. LONG TERM...WIND AND SEAS EXPECTED TO REMAIN BELOW SCA VALUES. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAY ME 915 AM EDT SAT JUL 4 2009 MEZ007>009-012>014-018>028-NHZ001>010-013-014-051315- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 915 AM EDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO CALL IN HAIL REPORTS. ANZ150>154-051315- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 915 AM EDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 128 PM EDT SAT JUL 4 2009 MEZ018-023-024-NHZ010-041815- COASTAL CUMBERLAND-COASTAL YORK-INTERIOR YORK-STRAFFORD- 128 PM EDT SAT JUL 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 215 PM EDT... AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 7 MILES WEST OF SANFORD...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EAST ROCHESTER... ACTON...MILTON...SHAPLEIGH...EMERY MILLS...LEBANON...SPRINGVALE... SANFORD...WATERBORO AND ALFRED THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 131 PM EDT SAT JUL 4 2009 NHZ002>004-041830- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS- 131 PM EDT SAT JUL 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 230 PM EDT... AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES SOUTH OF BETHLEHEM...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LOST RIVER...SUGAR HILL...LITTLETON...FRANCONIA...EASTON...BETHLEHEM...NORTH WOODSTOCK...FRANCONIA NOTCH STATE PARK...WOODSTOCK AND LINCOLN THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 137 PM EDT SAT JUL 4 2009 MEZ012-NHZ002>004-041830- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD- 137 PM EDT SAT JUL 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...GRAFTON COUNTY... CARROLL COUNTY AND COOS COUNTY THROUGH 230 PM EDT... AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MOUNT WASHINGTON...OR ABOUT 15 MILES EAST OF BETHLEHEM...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CRAWFORD NOTCH STATE PARK...CRAWFORD NOTCH...MOUNT WASHINGTON...PINKHAM NOTCH...JACKSON... STOWE AND CHATHAM THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 139 PM EDT SAT JUL 4 2009 MEZ021-022-028-041830- COASTAL WALDO-INTERIOR WALDO-KENNEBEC- 139 PM EDT SAT JUL 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND WALDO COUNTY THROUGH 230 PM EDT... AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 6 MILES SOUTHEAST OF WATERVILLE...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINSLOW...WATERVILLE...VASSALBORO... CHINA...PALERMO...ALBION...LAKE ST. GEORGE STATE PARK...THORNDIKE... LIBERTY AND FREEDOM THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 155 PM EDT SAT JUL 4 2009 MEZ019>021-024>026-041900- ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-KENNEBEC-LINCOLN-SAGADAHOC- 155 PM EDT SAT JUL 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...SAGADAHOC COUNTY...CUMBERLAND COUNTY AND LINCOLN COUNTY THROUGH 300 PM EDT... AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 7 MILES SOUTH OF AUBURN...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEW GLOUCESTER...MINOT...LEWISTON...GRAY... CUMBERLAND...AUBURN...BRADBURY MOUNTAIN STATE PARK...YARMOUTH... POWNAL AND NORTH YARMOUTH THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 157 PM EDT SAT JUL 4 2009 NHZ008>010-013-041845- BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD- 157 PM EDT SAT JUL 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 245 PM EDT... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 6 MILES NORTHEAST OF CONCORD...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LOUDON...CONCORD... CANTERBURY...NORTH PEMBROKE...CHICHESTER...PITTSFIELD...EPSOM... BARNSTEAD...CENTER BARNSTEAD AND NORTHWOOD MEADOWS STATE PARK THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING OF LOW LYING AREAS.
The Portland,ME radar (KGYX), 22 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189117.